Texas, 2025

Tornadoes and Flood in Texas, May 16 to 18, 2025

May 16 to 18, 2025 · NWS SJT · 10 events in 8 counties and zones

The combination of a strong upper level area of low pressure and a surface dryline resulted in a few rounds of severe thunderstorms across portions of west central Texas. In addition, strong to extreme instability and strong vertical wind shear assisted with severe thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of a strong upper level area of low pressure and a surface dryline resulted in a few rounds of severe thunderstorms across portions of west central Texas. In addition, strong to extreme instability and strong vertical wind shear assisted with severe thunderstorm development. The severe storms produced large hail and a tornado in Shackelford County on May 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 16, 1:16 PM CST, 3 hours 50 minutes earlier. Its key messages:

  • Isolated potential for a severe thunderstorm this afternoon and early evening from Brownwood to Brady to Mason and east.
  • Increasing chances for showers and thunderstorms Saturday through early next week. Strong to severe storms will be possible in the afternoons/evenings.
Area forecast discussion, May 16, 1:16 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
216 PM CDT Fri May 16 2025

...New LONG TERM...

.KEY MESSAGES...

- Isolated potential for a severe thunderstorm this afternoon and
  early evening from Brownwood to Brady to Mason and east.

- Increasing chances for showers and thunderstorms Saturday
  through early next week. Strong to severe storms will be
  possible in the afternoons/evenings.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 132 PM CDT Fri May 16 2025

SPC has added a slight risk of severe thunderstorms from
Brownwood to Brady to Mason today. While storms are conditional,
the slight risk looks good, as the instabilities in that area have
increased with MUCAPES in the 4000 J/KG range. A cumulus field
was also developing from Junction to Mason. If storms develop,
very large hail of 3 inches+ are possible. Most of this activity
should ending by 7 PM CDT, but carried it over for a few hours
past 7 PM.

A similar situation will exist for Saturday afternoon as a
dryline forms along a Sonora to San Angelo to Abilene to
Throckmorton line, with very unstable air with dew points in the
lower 70s to the east. SPC again has a slight risk/along and east
of the dryline, Storm activity may be conditional, depending on
breaking the cap, but it develops, very large hail and damaging
winds will be possible.

Mild temperatures in mid 60s to lower 70s are expected tonight,
with highs in the mid and upper 90s Saturday.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 215 PM CDT Fri May 16 2025

By Saturday night, the dryline and associated thunderstorm
activity should mix back westward, with the potential for
thunderstorms developing along the retreating dryline across
parts of West Central Texas Saturday night into early Sunday
morning. A similar setup will be in place for Sunday afternoon and
evening, with much of the area under a Marginal Risk for Severe
Weather and the northern portions of the Big Country under a
Slight Risk. We would not be surprised to see the area of Slight
Risk across the Big Country on Sunday extend further south and
eastward once the high-resolution models can extend out that far
and confirm the low level moisture and dryline position.

For the beginning of the work week, there remains some chances for
another round of showers and thunderstorms mainly over our
eastern-most counties during the day, then spreading west into
the evening and overnight hours before dissipating early Tuesday
morning. Drier conditions will likely return for Tuesday and
persist through the end of next week, with afternoon high
temperatures in the low 80s to low 90s for the first half of next
week increasing into the low to mid 90s by next Friday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Fri May 16 2025

Light haze will be affecting KJCT through the period as moist air
with dew points in the lower 70s advects northward. Otherwise VFR
next 24 hours. A weak cold front will bring light Northwest to
north winds to KABI and KSJT this afternoon, but winds should
weaken further and become variable overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     68  96  69  92 /   0  20  20  30
San Angelo  67  98  69  96 /   0  20  10  20
Junction    70  99  68  98 /  20  30  10  20
Brownwood   68  96  68  92 /  20  40  20  40
Sweetwater  67  95  69  95 /   0  10  10  20
Ozona       70  96  71  95 /   0  20  10  10
Brady       71  97  70  95 /  20  40  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...04
LONG TERM....TP
AVIATION...04

In the hours before

Special weather statement, May 16, 3:49 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
449 PM CDT Fri May 16 2025

TXZ155-170-162215-
Mason TX-San Saba TX-
449 PM CDT Fri May 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MASON AND
SOUTHEASTERN SAN SABA COUNTIES THROUGH 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loyal Valley, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Castell, Baby Head, Loyal Valley, and Hilda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3086 9874 3085 9876 3053 9896 3050 9903
      3050 9908 3063 9917 3103 9844 3101 9846
      3099 9844 3096 9845 3095 9844 3095 9841
      3093 9842
TIME...MOT...LOC 2148Z 240DEG 19KT 3061 9904

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JW

The radar

The Ft Hood radar (KGRK), 123 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 tornado, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, San Saba

When
May 16, 5:06 PM CST
Where
San Saba County, 3.55 mi E of Cherokee
Measured
1.5 in hail
Reported by
Public
Coordinates
30.980, -98.640

Public reported ping pong ball size hail.

Hail, Mason

When
May 17, 1:55 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.750, -99.230

Law enforcement reported quarter size hail.

Thunderstorm Wind, Mason

When
May 17, 2:10 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.750, -99.230

Law enforcement reported a power line blown down.

Hail, Taylor

When
May 18, 4:02 PM CST
Where
Taylor County, 0.69 mi S of Tuscola
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
32.210, -99.800

An amateur radio operator reported 2 to 2.5 inch diameter size hail in Tuscola.

Tornado, Callahan

When
May 18, 4:03 PM CST to 4:10 PM CST
Where
Callahan County, 2.26 mi SE of Eula to 4.14 mi NNE of Denton
Rating
EFU
Path length
2.98 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
32.323, -99.548

A severe thunderstorm moved across western portions of Callahan |County late Sunday afternoon which produced a brief tornado about|6 miles south to southwest of Clyde, Texas near FM 604. Clyde VFD|sent a video of the tornado touching down west of Lake Clyde. |Time and exact location estimated from radar. No significant |damage was reported with this tornado as of today. Therefore...the|tornado has been classified as EFU, which means the winds |associated with the tornado are unknown at this time.

Tornado, Shackelford

When
May 18, 4:19 PM CST to 4:24 PM CST
Where
Shackelford County, 6.06 mi NE of Albany to 6.59 mi NE of Albany
Rating
EF2
Path length
0.8 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
32.792, -99.227

A severe thunderstorm moved across eastern portions of Shackelford|County late Sunday afternoon which produced a brief tornado about|6 miles northeast of Albany, Texas, near County Road 109. The|Shackelford County Sheriff sent photos of damage to several|utility poles as well as damage to trees. Time of the tornado |touching down is based on radar. The estimated maximum peak wind |speed was 115 mph.

Flood, Callahan

When
May 18, 4:41 PM CST
Where
Callahan County, 0.9 mi NE of Clyde to 0.93 mi NE of Clyde
Cause
Heavy Rain
Reported by
Public
Coordinates
32.410, -99.490

Public reported flooding in yard.

Hail, Throckmorton

When
May 18, 4:50 PM CST
Where
Throckmorton County, 8.01 mi SSW of Throckmorton
Measured
1 in hail
Reported by
Public
Coordinates
33.080, -99.250

Public reported quarter size hail.

Hail, Coke

When
May 18, 5:40 PM CST
Where
Coke County, 0.91 mi SW of Robert Lee
Measured
1 in hail
Reported by
Public
Coordinates
31.890, -100.490

Public reported quarter size hail on social media.

Hail, Nolan

When
May 18, 7:07 PM CST
Where
Nolan County, 7.15 mi NW of Blackwell
Measured
1 in hail
Reported by
Public
Coordinates
32.150, -100.410

Public reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263624, 1263625, 1267504, 1263627, 1267449, 1267447, 1267505, 1263628, 1263629, 1263630.